Alert archive / Nevada / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 7, NWS Reno, NV

August 10, 2022Churchill County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Aug 10, 2022, 7:14 PM PDT for Churchill County, Nevada. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2022, 7:14 PM PDT (02:14 UTC)
Expired
Aug 10, 2022, 7:43 PM PDT
In force
29 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Churchill County, NV

The radar

The Reno radar (KRGX), 90 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2022-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2022-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2877 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

091 
WUUS55 KREV 110214
SVRREV
NVC001-110300-
/O.NEW.KREV.SV.W.0007.220811T0214Z-220811T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
714 PM PDT Wed Aug 10 2022

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Central Churchill County in west central Nevada...

* Until 800 PM PDT.

* At 713 PM PDT, a severe thunderstorm was located near Stillwater,
  or 13 miles east of Fallon, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts, half dollar size hail, and torrential 
           rainfall.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing and trees. Roadways may become 
           impassable due to flooding.

* Locations impacted include...
  Stillwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Reno.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3936 11856 3943 11864 3963 11854 3961 11835
      3948 11823
TIME...MOT...LOC 0213Z 223DEG 19KT 3944 11854 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DN
2 follow-up statements
454 
WWUS55 KREV 110231
SVSREV

Severe Weather Statement
National Weather Service Reno NV
731 PM PDT Wed Aug 10 2022

NVC001-110300-
/O.CON.KREV.SV.W.0007.000000T0000Z-220811T0300Z/
Churchill NV-
731 PM PDT Wed Aug 10 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM PDT
FOR CENTRAL CHURCHILL COUNTY...

At 730 PM PDT, a severe thunderstorm was located near Stillwater, or
17 miles east of Fallon, moving northeast at 20 mph.

HAZARD...60 mph wind gusts, quarter size hail, and torrential 
         rainfall.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, fencing and trees. Roadways may become 
         impassable due to flooding.

This severe thunderstorm will remain over mainly rural areas of
central Churchill County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Reno.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3941 11843 3946 11853 3951 11851 3955 11848
      3962 11840 3961 11835 3948 11823
TIME...MOT...LOC 0230Z 227DEG 18KT 3948 11845 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DN
049 
WWUS55 KREV 110243
SVSREV

Severe Weather Statement
National Weather Service Reno NV
743 PM PDT Wed Aug 10 2022

NVC001-110253-
/O.CAN.KREV.SV.W.0007.000000T0000Z-220811T0300Z/
Churchill NV-
743 PM PDT Wed Aug 10 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHURCHILL COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain and 
gusty winds are still possible with this thunderstorm.

LAT...LON 3941 11843 3946 11853 3951 11851 3955 11848
      3962 11840 3961 11835 3948 11823
TIME...MOT...LOC 0242Z 223DEG 19KT 3953 11839 

$$

DN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:21 PM PDT, 5 hours 53 minutes earlier.

Area forecast discussion, Aug 10, 1:21 PM PDT, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Reno NV
121 PM PDT Wed Aug 10 2022

.SYNOPSIS...

Another round of isolated to scattered showers and thunderstorms
will develop across western Nevada today for areas east of Highway
95. For the rest of the week, a drier, more stable airmass will
push into the region with near normal temperatures and typical
afternoon breezes. The monsoonal moisture may return by mid to
late next week.

&&

.SHORT TERM...
Intruding drier, southwest flow associated with a trough pushing
into the Pacific Northwest will gradually push thunderstorm
potential eastward through the week and into the weekend. High
temperatures will remain near seasonal average with low 80s Sierra
and low-mid 90s warmer lower valleys, and with drier air overnight
temperatures will start to feel seasonably cool again.

Today the low-level surface moisture is still quite high across
the region with PWATS remaining around 0.5 inch for far western
NV and up to 1.0 inch across areas east of Highway 95. HREF is
still highlighting potential for a handful of stronger storms by
this afternoon and evening, primarily east of Highway 95 in
Mineral, Churchill, and Pershing counties. Threats with
thunderstorms today will range from strong downburst winds 50-60
mph and heavy rainfall. Storm motions are relatively fast with
storms projected to be cruising around 15 to 25 mph, so that
should help to limit the flood threat even with the high PWATS and
dewpoints. Outflow winds from storms may also result in areas of
blowing dust for the main highways, including portions of Highway
50, Highway 95, and Interstate 80 east of Fernley.

Thursday into Friday the region will continue to experience a
downward trend in the thunderstorm potential as the trough passing
through the Pacific Northwest enhances drier, southwest flow
across the Sierra and western Nevada. There may still be a
handful of storms for Mineral-southern Lyon-eastern Basin and
Range, but the thunderstorm probabilities lower to 10% or less.
-Edan

.LONG TERM (Friday Through Mid Next Week)...

An upper disturbance will continue to meander northward off the
West Coast before briefly stalling over the eastern Gulf of Alaska
by Thursday. A jet-streak will scoop up the upper low by Friday,
which will lift northeast into western Canada as a negatively
tilted open wave. With high pressure remaining more or less fixed
over the central Rockies/west-central Plains for the remainder of
the week, an increasing southwest upper flow will bring drier,
more stable conditions over the Sierra and western NV the upcoming
weekend. This pattern effectively closes the tap of monsoonal
moisture over the Sierra and far western NV for the time being
through this weekend. The weekend should see a brief return of the
afternoon Zephyr breezes to 25 mph and more seasonal summer
temperatures in the mid 90s in lower valleys and 80s for Sierra
locations.

Some residual moisture coupled with SFC heating will still bring
a small risk (<10%) of an isolated shower or T-storm over the
Mono-Mineral convergence zone. Any storms that do form will bring
gusty outflows to 40 mph and brief visibility reductions in
patchy blowing dust. As the upper wave crosses east into central
Canada, it will briefly flatten the upper upper ridge. As the
upper short wave drops south and reinforce the long-wave trough
fixed over the eastern US, the ridge axis will build west back
over the Four-Corners and Great Basin by early next week. Once
again the tap of monsoonal moisture will be twisted open with
upper moisture again sweeping north in the Sierra and western NV.

Ensemble meteogram simulations moisture increasing over the region
with the majority of simulations bring PWATs values close to a
0.6” to 0.8” range with a much smaller percentage touching the
0.9"-1.0" range. As per ensemble blended guidance, an increased
chance of afternoon/evening showers and/or hybrid type
thunderstorms (15-25%) will make an encore performance starting
first over the eastern Sierra Monday afternoon. Storms once again
will bring gusty outflow winds with some blowing dust, lightning
(not necessarily dry), and localized heavy rainfall. Heavier
downpours could increase the probability of more impacts over
regional burn scars to include possible flash flooding, debris
flows, and mud slides as more moisture works northward through
next week into the eastern Sierra and western NV south of US 50.
-Amanda

&&

.AVIATION...

* An increasing southwest upper flow will draw drier conditions
  into the region and bring VFR conditions to the Sierra/far
  western NV terminals. Only KMMH could see some cumulus buildups
  later this afternoon into the early evening. Typical late day
  breezes, gusting 15-20 kts, will return and continue into the
  weekend.

* Showers/thunderstorms will be confined mostly east of US-95
  going into the evening as the main axis of monsoonal moisture
  shifts further east into central NV. Storms forming this evening
  will still pack gusty outflow winds to 50 kts and localized
  heavy downpours. Thunderstorm chances will drop to 10% or less
  the remainder of this week and continue into the weekend. A more
  favorable upper pattern will increase shower/thunderstorm
  conditions by early next week.
  -Amanda

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 10, 4:24 PM PDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Reno NV
424 PM PDT Wed Aug 10 2022

NVZ004-110015-
Western Nevada Basin and Range including Pyramid Lake NV-
424 PM PDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of south central
Churchill County through 515 PM PDT...

At 423 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Stillwater, or 25 miles southeast of Fallon, moving
north at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph, torrential rainfall, and penny
         size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stillwater, Junction U.S 50 And NV 839, Dixie Valley, Sand Mountain
Campground, Mount Lincoln, Frenchman and Sand Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3910 11832 3915 11858 3967 11855 3957 11800
TIME...MOT...LOC 2323Z 194DEG 26KT 3924 11842

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CJ
Special weather statement, Aug 10, 6:29 PM PDT, 45 minutes before
Special Weather Statement
National Weather Service Reno NV
629 PM PDT Wed Aug 10 2022

NVZ004-110215-
Western Nevada Basin and Range including Pyramid Lake NV-
629 PM PDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of southwestern
Churchill County through 715 PM PDT...

At 629 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Fallon, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fallon, Stillwater, Junction U.S 50 And NV 116 (Stuart Rd), Fallon
Station and Junction U.S 95 And NV 120 (Pasture Rd).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3926 11866 3929 11884 3965 11867 3967 11850
      3955 11842
TIME...MOT...LOC 0129Z 209DEG 21KT 3943 11865

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DN

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:34 PM PDTAreal Flood AdvisoryREVChurchill49 min
Aug 10, 6:29 PM PDTSpecial Weather StatementREVChurchill46 min
Aug 10, 6:41 PM PDTSevere Thunderstorm WarningREVChurchill34 min
Aug 10, 8:00 PM PDTSpecial Weather StatementREVChurchill60 min
Aug 10, 9:03 PM PDTSpecial Weather StatementREVPershing42 min
Aug 10, 9:43 PM PDTSpecial Weather StatementREVChurchill17 min
Aug 10, 10:24 PM PDTSpecial Weather StatementREVPershing36 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.